Wildfire, North Central Oregon
- When
- June 20, 2:00 PM PST to June 30, 11:59 PM PST
- Where
- North Central Oregon forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.283, -120.928 (the zone’s center; the record gives no point)
Inciweb.
m. after a storm brought patchy rain and lightning to North-Central Oregon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
The Jack Knife Fire was reported on June 22, 08:11 a.m. after a storm brought patchy rain and lightning to North-Central Oregon. The fire was burning in heavy sage brush and grass, with scattered juniper. The fire area is located in remote and rugged terrain within the Lower John Day Wilderness Study Area in Sherman county Oregon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 20, 1:21 PM PST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 221 PM PDT Wed Jun 20 2018 ...MARGINAL RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING... .SHORT TERM...Tonight through Saturday...A shortwave is moving onshore northern CA early this afternoon. Ahead of this feature, initial showers/thunderstorms have developed across southern sections of central OR. Coverage and intensity of storms will increase through the afternoon as peak heating is reached. High resolution models continue to show the thunderstorms forming into a complex early this evening, moving northward late evening/overnight. Will use the highest PoPs across central OR and the associated highlands, with less coverage further north through the evening with some increase in coverage overnight as the shortwave moves gradually to the east. With sufficient deep layer shear through at least early this evening, strong to locally severe storms will be possible with gusty winds and hail the main threats. Thunderstorm coverage will decrease some overnight, but at least a slight chance of storms will linger with residual instability. Lows tonight will be unseasonably warm, especially north of central OR, with lower elevation lows in the mid 60s to around 70. The shortwave will continue to move east Thursday, exiting the area Thursday night. PoPs will remain quite high from the Blue Mountain foothills eastward with likely PoPs through Thursday afternoon. With some instability, chances of thunderstorms will continue. With the greatest shear to the east, do not expect strong/severe storms Thursday. Areas to the west will experience a slight chance of residual showers early, ending by afternoon. Residual activity in the evening across the eastern mountains will end by the overnight as shortwave ridging/drier NW flow enters the region. Dry conditions will prevail Friday and Saturday under NW flow. In the wake of the system, windy conditions will prevail on Friday/Friday evening with some local gusts approaching advisory criteria. Above normal temperatures Thursday will cool slightly Friday and Saturday. .LONG TERM...Saturday night through Wednesday...Saturday night an upper trough will be departing the area while an upper ridge builds along the coast. Do not expect any precipitation Saturday Night except perhaps in eastern Wallowa county in the early evening but have gone with dry forecast. Sunday will see the ridge move overhead for a dry and warm day with highs in the 80s and lower 90s. The ridge will move off to the east Sunday night as a trough moves to the coast. The trough will move east gradually and come ashore Monday night and then through the area Tuesday. Most of the energy and moisture with the trough will remain up in British Columbia so our area should remain dry. The trough will bring breezy west to northwest winds of 10 to 20 mph Monday in the late afternoon and evening. After the trough departs on Tuesday models have some timing differences but it appears that a westerly flow will be over the area on Tuesday night followed by a weak trough that arrives Wednesday. All models continue fair and dry weather Tuesday night and Wednesday. After the warm day on Sunday, temperatures will drop back to the mid 70s to mid 80s Monday and then to the mid 70s to lower 80s with mid 60s to mid 70s in the mountains on Tuesday and Wednesday. && .AVIATION...Previous discussion...18Z TAFs...VFR conditions will prevail into this afternoon. Scattered to numerous thunderstorms will develop across central OR, affecting KRDM/KBDN around 23Z, with gusty winds, hail and brief periods of heavy rain possible until about 03-04Z. Further north, thunderstorm coverage will be more isolated to scattered, affecting KDLS and KYKM from 02Z-06Z and KALW, KPSC and KPDT from 06Z-11Z. Areas of MVFR will be possible in the heavier showers and stronger thunderstorms. However, activity will decrease in coverage and intensity after 06Z-09Z. Winds outside of thunderstorms will remain 12 kts or less through this evening, with some increase overnight. KDLS will increase to 15 to 20 kts with gusts to 25 kts after 16Z tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... PDT 65 85 58 84 / 40 60 10 0 ALW 67 88 60 87 / 30 60 10 0 PSC 69 90 61 89 / 30 40 10 0 YKM 67 88 58 85 / 30 10 0 0 HRI 70 90 61 88 / 40 40 10 0 ELN 65 84 57 80 / 30 10 0 0 RDM 54 84 49 83 / 70 10 0 0 LGD 58 79 51 81 / 60 60 10 0 GCD 56 81 51 82 / 70 30 10 0 DLS 67 83 61 81 / 50 10 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 80/83
Special Weather Statement
National Weather Service Pendleton OR
238 PM PDT WED JUN 20 2018
ORZ509-202230-
East Slopes of the Oregon Cascades OR-
238 PM PDT WED JUN 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DESCHUTES COUNTY
UNTIL 330 PM PDT...
At 237 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Deschutes River Woods, or 15 miles west of Bend, moving
north at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sisters and Black Butte Ranch.
LAT...LON 4441 12179 4440 12142 4430 12143 4425 12149
4422 12148 4418 12145 4398 12149 4398 12174
TIME...MOT...LOC 2137Z 181DEG 15KT 4406 12162The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
Inciweb.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2018Every state in 2018This day in weather historyWarnings in Oregon, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763897.